Michigan, 2004Hail and Damaging Winds in Michigan, August 9, 2004
August 9, 2004 · NWS GRR · 5 events in 5 counties and zones
4 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- $5,000
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 9, 3:15 PM EST, 4 hours 10 minutes earlier.
Area forecast discussion, Aug 9, 3:15 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
415 PM EDT MON AUG 9 2004
.SHORT TERM...
THE FIRST SHORTWAVE OVER NORTHEAST MINNESOTA IS SHOWN BY THE MODELS
TO PULL INTO NORTHERN LOWER MICHIGAN ON TUESDAY. THIS SYSTEM WILL
SWING A COLD FRONT THROUGH LOWER MICHIGAN THIS EVENING...TOUCHING
OFF SOME SHOWER AND THUNDERSTORMS. WITH CAPE VALUES OVER 1500 J/KG2
AND A 50 KT MID LEVEL SPEED MAX ACCOMPANYING THE FRONT...SOME SEVERE
WEATHER IS STILL POSSIBLE. THE FRONT HAS HAD A HARD TIME GENERATING
SHOWERS...POSSIBLY THE RESULT OF LIMITED CONVERGENCE...PLUS THE MID
LEVEL LAPSE RATE ARE NOT FAVORABLE. THE CONVERGENCE IS FORECAST TO
STRENGTHEN AROUND 00Z PLUS MID LEVEL LAPSE RATES DO BECOME STEEPER.
SO THERE IS STILL SOME SEVERE WEATHER POTENTIAL.
COLD AIR ADVECTION STRENGTHENS BEHIND THE FRONT TONIGHT AND
CONTINUES INTO TUESDAY. IN ADDITION SOME VORTICITY ADVECTION SHOWS
UP FOR THE AFTERNOON...SO SOME SHOWERS ARE POSSIBLE. THETA E STILL
DECREASES WITH HEIGHT...SO WILL LEAVE THE MENTION OF AN ISOLATED
THUNDERSTORM IN THERE. THE COMBINATION OF WINDS AND COOLER AIR
MOVING OVER LAKE MICHIGAN SHOULD GENERATE SOME HIGHER WAVES. WILL
HAVE SMALL CRAFT ADVISORIES UP FOR THE ENTIRE LAKESHORE.
ANOTHER SHORTWAVE ARRIVES FOR WEDNESDAY...AND THE AIRMASS IS EVEN
COOLER. MANY LOCATIONS SHOULD STAY IN THE 60S FOR HIGHS. IF IT
ENDS UP BEING WET THROUGH MUCH OF THE DAY...SOME PLACES MAY GET
STUCK IN THE 50S. RIGHT NOW...WILL CONTINUE THE SCATTERED SHOWERS
IN THE FORECAST...WITH HIGHS MAINLY IN THE 60S.
&&
.LONG TERM...
MID LVL TROUGH IS EXPECTED TO DEEPEN ACROSS THE GREAT LAKES REGION
MID TO LATE WEEK...WITH HIGH AMPLITUDE RIDGING ACROSS INTERIOR WEST
AND STRETCH NORTH THROUGH WESTERN CANADA. THIS WILL ALLOW A
CONTINUED
UNSETTLED WEATHER PATTERN THROUGH THE NORTHERN LATITUDES OF THE
GREAT LAKES AND NORTHERN PLAINS THROUGH MID TO LATE WEEK. EXPECT
COOL AIR TO CONTINUE TO SLIDE SOUTH FROM WESTERN ONTARIO AND THE
CANADIAN PRAIRIES. GIVEN THE AMPLE AMOUNTS OF CLOUD COVER LATE
WEEK...THICKNESS VALUES ON FRIDAY 1350 DECAMETERS...WE MAY BE SEEING
HIGHS REMAINING IN THE LOWER 70S POSSIBLY THE UPPER 60S ACROSS
NORTHERN SECTIONS OF OUR CWA. 1000-700MB RH PROFILE SUGGESTS PARTLY
TO MOSTLY CLOUDY SKIES LATE WEEK...GIVING WAY TO PARTLY CLOUDY SKIES
OVER THE WEEKEND. UPPER LEVEL TROUGH BEGINS TO RELAX EARLY ON THE
WEEKEND...ALLOWING A RETURN TO NORMAL CONDITIONS. EXPECT FLOW TO
REMAIN FROM THE WEST AT THE MID LVLS...WHICH WILL NOT ALLOW
TEMPERATURES TO GET MUCH WARMER THAN AROUND 80 BY SUNDAY AND MONDAY.
BY MONDAY THE ENSEMBLES SUGGEST A WEAK SHORTWAVE TO DEVELOP ACROSS
THE CENTRAL PLAINS...AND POTENTIALLY PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS MONDAY AFTERNOON. FOR NOW WILL HOLD OFF ON MENTION OF
PRECIP FOR MONDAY...AS MOISTURE SOURCE MAY BE OF CONCERN.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...NONE.
&&
MJS BEACHLER
Hazardous weather outlook, Aug 9, 3:53 PM EST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
453 PM EDT MON AUG 9 2004
LMZ844>849-MIZ037-043-050-056-064-071-101000-
ALLEGAN-MASON-MUSKEGON-OCEANA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL MI-HOLLAND TO GRAND HAVEN MI-
PENTWATER TO MANISTEE, MI-SOUTH HAVEN TO HOLLAND MI-
ST JOSEPH TO SOUTH HAVEN MI-WHITEHALL TO PENTWATER MI-
453 PM EDT MON AUG 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
EVENING ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. SCATTERED
THUNDERSTORMS ARE FORECASTED TO FORM ALONG AND AHEAD OF A COLD FRONT
LOCATED IN EASTERN WISCONSIN. THIS FRONT WILL PUSH EAST OF THE
LANSING AREA BY MIDNIGHT. SOME OF THESE STORMS COULD BECOME
SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AS
WELL AS TORRENTIAL DOWNPOURS. AN ISOLATED TORNADO IS ALSO
POSSIBLE. THE STORMS WILL MOVE EAST AT 30 MPH.
WAVES OF 3 TO 5 FEET IN THE NEARSHORE WATERS
FROM NEW BUFFALO TO MANISTEE WILL RESULT IN HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
BREEZY CONDITIONS BEHIND A SEASONABLY STRONG COLD FRONT WILL BUILD
WAVES TO 4 TO 7 FEET ACROSS THE NEARSHORE WATERS FROM NEW BUFFALO TO
MANISTEE ON TUESDAY AND TUESDAY NIGHT. GIVEN THE PRIMARILY WESTERLY
COMPONENT OF THE WIND AND THE HEIGHT OF THE WAVES RIP CURRENTS WILL
BE POSSIBLE AT AREA BEACHES ON TUESDAY AND TUESDAY NIGHT.
THERE WILL BE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH FRIDAY...PARTICULARLY DURING THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY...AS A STRONG UPPER TROUGH SETTLES IN OVER THE GREAT
LAKES REGION. TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY
THROUGH FRIDAY AS A COOL CANADIAN AIRMASS DROPS INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
MIZ038>040-044>046-051-052-057>059-065>067-072>074-101000-
BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-ISABELLA-
JACKSON-KALAMAZOO-KENT-LAKE-MECOSTA-MONTCALM-NEWAYGO-OSCEOLA-
453 PM EDT MON AUG 9 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT
THERE IS THE POTENTIAL FOR SEVERE THUNDERSTORMS THIS
EVENING ACROSS ALL OF SOUTHWEST LOWER MICHIGAN. SCATTERED
THUNDERSTORMS ARE FORECASTED TO FORM ALONG AND AHEAD OF A COLD FRONT
LOCATED IN EASTERN WISCONSIN. THIS FRONT WILL PUSH EAST OF THE
LANSING AREA BY MIDNIGHT. SOME OF THESE STORMS COULD BECOME
SEVERE. THE PRIMARY THREAT FROM THESE STORMS WILL
BE DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING HAIL TO ONE INCH IN DIAMETER AS
WELL AS TORRENTIAL DOWNPOURS. AN ISOLATED TORNADO IS ALSO
POSSIBLE. THE STORMS WILL MOVE EAST AT 30 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE THE CHANCE FOR SHOWERS AND THUNDERSTORMS TUESDAY
THROUGH FRIDAY...PARTICULARLY DURING THE AFTERNOON AND EARLY EVENING
HOURS EACH DAY...AS A STRONG UPPER TROUGH SETTLES IN OVER THE GREAT
LAKES REGION. TEMPERATURES WILL BE COOLER THAN NORMAL TUESDAY
THROUGH FRIDAY AS A COOL CANADIAN AIRMASS DROPS INTO THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING.
MJS
In the hours before
Special weather statement, Aug 9, 7:16 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
816 PM EDT MON AUG 9 2004
MIZ037>040-043>046-050>052-056>059-064>067-071>074-100500-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
816 PM EDT MON AUG 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 100 AM EDT TUESDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.
MEADEThunderstorm Wind, Kent
- When
- August 9, 7:25 PM EST
- Where
- Kent County, Countywide
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.000, -85.533
A trained spotter 6 miles west of Greenville reported that an eighteen inch diameter tree as well as numerous wires were blown down.
Thunderstorm Wind, Van Buren
- When
- August 9, 7:35 PM EST
- Where
- Van Buren County, Gobles
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.350, -85.867
Several trees were blown down three miles north of Gobles including one which was blown down onto a car.
Hail, Montcalm
- When
- August 9, 7:35 PM EST
- Where
- Montcalm County, Greenville
- Measured
- 1 in hail
- Property damage
- $5,000
- Crop damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.167, -85.250
A trained spotter reported one inch diameter hail in Greenville.
Thunderstorm Wind, Kalamazoo
- When
- August 9, 8:10 PM EST
- Where
- Kalamazoo County, Cooper
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.383, -85.567
Law enforcement reported that numerous trees were blown down in Cooper and Richland.
Thunderstorm Wind, Calhoun
- When
- August 9, 8:50 PM EST
- Where
- Calhoun County, Marshall
- Measured
- 53 kt (61 mph) estimated gust
- Property damage
- $15,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.267, -84.950
Law enforcement seven miles northwest of Marshall reported that numerous trees were blown down at the intersection of N Drive and 13 Mile Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, August 9, 2004F0 · 24 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 20044.25 in hail · 20 events
- Tornado and Flash Flood in Colorado, August 9, 2004F0 · 20 events
- Flash Flood and Hail in Kansas, August 9, 20041.25 in hail · 13 events
- Hail in Colorado, August 9, 20042 in hail · 11 events
- Hail in Nebraska, August 9, 2004$14,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Michigan, August 9, 20041.75 in hail · 9 events
- Damaging Wind in Arizona, August 9, 20041 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in Illinois, August 9, 20041.75 in hail · 8 events
- Hail in Texas, August 9, 20041 in hail · 8 events
- Hail and Damaging Winds in Indiana, August 9, 20041 in hail · 7 events
- Marine Hail in Lake Michigan, August 9, 20040.88 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419468, 5419520, 5419521, 5419522, 5419523.